Missouri, 2011

Flooding and Hail in Missouri, May 20, 2011

May 20, 2011 · NWS SGF · 11 events in 8 counties and zones

A broad area of rain moved over the Missouri Ozarks as moisture from the Gulf of Mexico and a subtropical fetch combined with an upper level disturbance. This produced heavy rainfall across portions of the Ozarks along with a few strong to marginally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A broad area of rain moved over the Missouri Ozarks as moisture from the Gulf of Mexico and a subtropical fetch combined with an upper level disturbance. This produced heavy rainfall across portions of the Ozarks along with a few strong to marginally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 20, 5:34 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 20, 5:34 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT FRI MAY 20 2011

...UPDATE TO AVIATION...

.UPDATE...

LOW LEVEL JET CONTINUES TO VEER SLIGHTLY AND LOW LEVEL UPGLIDE IS
RESULTING IN AN EXPANDED AREA OF SHOWERS AND STORMS ACROSS EASTERN
OKLAHOMA AHEAD OF WHAT IS BECOMING AN OUTFLOW DOMINATE LINE OF
STORMS EXITING CENTRAL OKLAHOMA.

SHOULD CONTINUE TO SEE SCATTERED SHOWERS AND STORMS CONTINUE ON
THE NOSE OF THE LOW LEVEL JET INTO THE MORNING HOURS. DECAYING
LINE OF STORMS WILL ALSO ENTER WESTERN PORTIONS OF THE AREA WITH
TIME...THOUGH CONTINUE TO LOSE ITS PUNCH AS IT GETS FURTHER AND
FURTHER DISPLACED FROM BETTER UPPER SUPPORT. IN GENERAL...THINKING
THAT AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR WILL BE MOST
PRONE TO OBSERVING SHOWERS AND STORMS THIS MORNING.

MUCH OF THE REST OF THE DAY WILL GREATLY DEPEND ON HOW QUICKLY
EARLY DAY STORMS DISSIPATE. THIS WILL HAVE GREAT INFLUENCE ON
AVAILABLE INSTABILITY AS YET ANOTHER AREA OF STORMS GEARS UP TO
OUR WEST LATER THIS AFTERNOON.

GAGAN

&&

.DISCUSSION...

QUITE CHALLENGING AND VERY LOW CONFIDENCE FORECAST IN STORE FOR THE
COMING WEEK...AS MESSY AND COMPLEX PATTERN CONTINUES OVER THE
REGION.

EARLY THIS MORNING...LARGE UPPER LEVEL LOWS CONTINUE TO SPIN ACROSS
THE INTERMOUNTAIN WEST AND MID ATLANTIC REGION...WITH SOUTHERLY FLOW
REMAINING ENTRENCHED OVER THE OZARKS.  CONVECTION THAT FIRED THURSDAY
EVENING FROM NEBRASKA TO TEXAS REMAINS SUPPORTED EARLY THIS MORNING
BY BROAD 40-50 KT LOW LEVEL JET OVER THE CENTRAL PLAINS. BEST
FORECAST FOR THIS CONVECTION IS FOR IT TO CONTINUE EAST THIS MORNING
AS THE LLJ VEERS A BIT...WITH LARGE MCS TRAVERSING THE OZARKS DURING
THE LATTER HALF OF THE MORNING INTO AFTERNOON.  RIGHT NOW...DON'T
THINK THAT THE SEVERE THREAT IS TOO HIGH WITH THIS INITIAL COMPLEX
OF STORMS...WITH BULK SHEAR VALUES REMAINING SOMEWHAT MEAGER OVER
THE AREA...AND CONVECTION LIKELY REMAINING ELEVATED.

BY EARLY THIS AFTERNOON...DRYLINE SHOULD PARK ITSELF ACROSS THE I-35
CORRIDOR...AS A STRONG SHORTWAVE CURRENTLY OVER THE FOUR CORNERS
REGION SLOWLY EJECTS EAST OVER THE PLAINS.  DRYLINE SHOULD SERVE TO FOCUS
ADDITIONAL CONVECTIVE DEVELOPMENT AS LARGE SCALE LIFT AHEAD OF
AFOREMENTIONED SHORTWAVE INCREASES OVER CENTRAL KANSAS AND
OKLAHOMA.  RIGHT NOW...EXACT EVOLUTION AND STRENGTH OF THIS
CONVECTION REMAINS VERY MUCH IN QUESTION...WITH MUCH OF THE EVENTUAL
SCENARIO HINGING ON HOW CONVECTION EVOLVES THIS MORNING...AND
AIRMASS RECOVERY (OR LACK THEREOF) BEHIND THIS MORNING'S MCS(S).  IF
ADDITIONAL DESTABILIZATION CAN BE REALIZED ALONG/AHEAD OF THE
DRYLINE...THEN SEVERE CONVECTION APPEARS PROBABLE OVER KANSAS...AS
40 TO 50 KTS OF 0-6 KM BULK SHEAR WILL BE SUFFICIENT FOR
ORGANIZATION INTO LINE SEGMENTS/EMBEDDED BOWING STRUCTURES.  FOR THE
SGF CWA...THINK THAT IF STRONG/SEVERE STORMS DEVELOP OVER CENTRAL
KANSAS...THEY WILL BE ABLE TO MAINTAIN THEMSELVES INTO THE FAR
WESTERN CWA/U.S. 71 CORRIDOR.  THE MAIN THREATS WITH ANY SEVERE
WEATHER THAT DOES OCCUR ARE EXPECTED TO BE STRAIGHT LINE WINDS AND
HAIL.  FURTHER EAST INTO THE CENTRAL AND EASTERN OZARKS...SUSPECT
THAT BULK SHEAR WILL REMAIN A BIT LOW TO MAINTAIN THE SEVERE THREAT
THAT FAR EAST LATE TONIGHT/OVERNIGHT. NONETHELESS...EVEN IF STORMS
ARE SUB-SEVERE...THE ENTIRE CWA WILL HAVE A DECENT SHOT FOR
SUBSTANTIAL RAINFALL...AS LATE NIGHT LLJ WILL CONTINUE TO FEED RICH
TROPICAL AIR INTO ANY CONVECTION OVER THE REGION.

AS ALLUDED TO ABOVE...OTHER PRIMARY CONCERN IS HEAVY RAIN/FLASH
FLOOD POTENTIAL TONIGHT/THRU THE WEEKEND. WITH PWAT VALUES WELL
ABOVE THE CLIMATOLOGICAL AVERAGE...POTENTIAL IS CERTAINLY THERE FOR
FLOOD POTENTIAL OVER THE NEXT FEW DAYS.  ONLY REMAINING QUESTIONS ON
QPF REMAINS FORCING MECHANISMS AND MESOSCALE EVOLUTION OF CONVECTIVE
COMPLEXES.  UNFORTUNATELY FOR THOSE IN THE FORECASTING
BUSINESS...SUCH DETAILS REMAIN VERY MURKY AT THIS DISTANCE.

HEADING INTO SATURDAY...ANY NOCTURNAL MCS ACTIVITY SHOULD BE ON ITS
WAY EAST OF THE AREA.  ADDITIONAL CONVECTION IS POSSIBLE DURING THE
DAY OVER THE CWA...THOUGH CHANCES AGAIN REMAIN CONDITIONAL BASED ON
DEGREE OF DESTABILIZATION THAT CAN OCCUR.  THINK THAT THERE WILL BE
SOME SEVERE THREAT FOR THIS TIME PERIOD...WITH STRONG WINDS AND
PERHAPS SOME HAIL OCCURRING WITH THE STRONGEST CONVECTION.
AGAIN...THOUGH...SEVERE THREAT REMAINS HIGHLY CONDITIONAL ON DEGREE
AND AREAL EXTENT OF DESTABILIZATION.

SUNDAY LOOKS TO BE THE BEST CHANCE FOR THE REGION TO BRIEFLY DRY
OUT...AS THE BULK OF THE UPPER LEVEL ENERGY LIFTS NORTH OF THE
AREA.  RICH MOISTURE WILL REMAIN IN PLACE...HOWEVER...AND EXPECT TO
SEE MORE RAIN/THUNDER DEVELOP INTO MONDAY AND MONDAY EVENING AND ON
TUESDAY...AS ANOTHER SHORTWAVE MOVES EAST FROM THE ROCKIES.

FINAL SHORTWAVE PROGGED TO APPROACH THE AREA BY NEXT WEDNESDAY AND
THURSDAY...AND WILL NEED TO WATCH SEVERE WEATHER CHANCES WITH THIS
FEATURE AS WE HEAD INTO NEXT WEEK.  STILL FAR TOO EARLY TO NAIL DOWN
THE SPECIFICS...BUT BOTH THE GFS AND ECMWF ARE SUGGESTIVE OF A
SYNOPTIC PATTERN CONDUCIVE TO ANOTHER ROUND OF THUNDERSTORMS.

BOXELL

&&

.AVIATION...
/ISSUED 634 AM CDT FRI MAY 20 2011/

FOR THE 12Z TAF PACKAGE...PRIMARY FORECAST CONCERN DEALS WITH
THUNDERSTORM CHANCES THROUGH THE TAF CYCLE. SCATTERED NATURE OF
SHRA/TSRA ACTIVITY MAKES IT TOUGH TO PINPOINT TIMING...HOWEVER
SHOULD SEE AN INCREASE IN COVERAGE FROM WEST TO EAST AFFECTING
JLN/SGF/BBG BY...ROUGHLY...THE MID MORNING HOURS. MVFR VIS/CIG
WILL ACCOMPANY ACTIVITY THIS MORNING...THOUGH CONDITIONS WILL BE
VARIABLE. ADDITIONAL SHRA/TSRA DEVELOPMENT IS EXPECTED ACROSS
KANSAS LATER THIS AFTERNOON. THERE IS A RISK FOR THIS ACTIVITY TO
ENTER THE REGION THIS EVENING AND HAVE HANDLED WITH A TEMPO GROUP
AT EACH SITE FOR NOW.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 20, 4:50 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 AM CDT FRI MAY 20 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
550 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM THE
  DAYTIME HOURS TODAY THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE
  WEATHER APPEARS TO BE LATER THIS EVENING INTO THE OVERNIGHT
  HOURS ALONG AND WEST OF U.S. 71 AS STRONG STORMS MOVE EAST FROM
  CENTRAL KANSAS. THE PRIMARY THREAT WITH ANY SEVERE STORMS WILL
  BE HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60
  MPH...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT.

  MULTIPLE ROUNDS OF THUNDERSTORMS WILL RESULT IN THE POTENTIAL
  FOR HEAVY RAIN...ESPECIALLY WHERE MULTIPLE STORMS MOVE OVER THE
  SAME LOCATION. LOCALIZED FLASH FLOODING WILL BE
  POSSIBLE...ESPECIALLY FOR LOW WATER CROSSINGS AND OTHER FLOOD
  PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY
  THROUGH THE EXTENDED OUTLOOK PERIOD. STRONG TO SEVERE STORMS MAY
  OCCUR SATURDAY AND POSSIBLY AGAIN ON SUNDAY...WITH STRAIGHT LINE
  WINDS AND LARGE HAIL REMAINING THE PRIMARY HAZARDS.

  DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH
  FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL
  WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE
  ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
  TONIGHT...ESPECIALLY ALONG AND TO THE WEST OF THE U.S. 71
  CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, May 20, 6:35 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CDT FRI MAY 20 2011

KSZ101-MOZ088-201300-
CHEROKEE KS-JASPER MO-
735 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ALERT FOR EASTERN CHEROKEE AND WESTERN JASPER
COUNTIES UNTIL 800 AM CDT...

AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERTON...OR NEAR GALENA...MOVING NORTH AT
40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE ASBURY...CARL JUNCTION...CRESTLINE...
GALENA...LAWTON...LOWELL...NEUTRAL...RIVERTON...SCAMMON...SKIDMORE...
STIPPVILLE...WACO AND WEIR.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3734 9462 3735 9462 3736 9443 3706 9460
      3704 9462 3705 9482 3734 9486
TIME...MOT...LOC 1235Z 195DEG 36KT 3712 9468

GAGAN
Local storm report, May 20, 7:13 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 AM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             5 N BAXTER SPRINGS      37.10N 94.74W
05/20/2011  E0.88 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

JCOLUCCI
Special weather statement, May 20, 7:13 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 AM CDT FRI MAY 20 2011

MOZ077-088-093-201400-
BARTON MO-JASPER MO-NEWTON MO-
813 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ALERT FOR BARTON...JASPER AND NORTHWESTERN
NEWTON COUNTIES UNTIL 900 AM CDT...

AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHOAL CREEK DRIVE...OR 6 MILES SOUTHEAST OF
GALENA...MOVING NORTH AT 45 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ATLAS...BOSTON...
BROOKLYN HEIGHTS...CARL JUNCTION...CARTERVILLE...CARTHAGE...
CARYTOWN...CLIFF VILLAGE...DENNIS ACRES...DIAMOND...DUENWEG...
DUQUESNE...FIDELITY...IANTHA...IRON GATES...IRWIN...JASPER...
JOPLIN...KENOMA...LAKESIDE...LAMAR HEIGHTS...LAMAR...LEAWOOD...
LIBERAL...MILFORD...MINDENMINES...NASHVILLE...NECK CITY...OAKLAND
PARK...OAKTON...ORONOGO...PURCELL...REDINGS MILL...SAGINAW...SHOAL
CREEK DRIVE...SHOAL CREEK ESTATES...SHOAL CREEK ESTATE...SILVER
CREEK...WACO AND WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 22 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3759 9460 3759 9408 3693 9430 3693 9461
TIME...MOT...LOC 1314Z 196DEG 38KT 3717 9450

GRIFFIN
Local storm report, May 20, 7:15 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 AM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HAIL             2 S JOPLIN              37.06N 94.51W
05/20/2011  E0.50 INCH       JASPER             MO   AMATEUR RADIO

            DIME SIZED HAIL REPORTED AT 32ND STREET AND MAIN ST
            INTERSECTION.

&&

JCOLUCCI

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

9 flood, 2 hail. Local standard time, as filed.

Hail, Jasper

When
May 20, 7:27 AM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.080, -94.510

Hail, Newton

When
May 20, 7:49 AM CST
Where
Newton County, Neosho
Measured
0.88 in hail
Reported by
Public
Coordinates
36.870, -94.370

Flood, Dallas

When
May 20, 11:50 AM CST to 9:00 PM CST
Where
Dallas County, 3.68 mi NW of Buffalo to 3.59 mi NW of Buffalo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.689, -93.145

Missouri Route C northwest of Buffalo was closed due to flooding.

Flood, Polk

When
May 20, 12:10 PM CST to 9:00 PM CST
Where
Polk County, 2.3 mi NE of Goodson to 1.93 mi ENE of Goodson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.722, -93.238

Missouri Route P was closed due to flooding of the Little Jordan Creek.

Flood, Miller

When
May 20, 1:11 PM CST to 9:00 PM CST
Where
Miller County, 3.41 mi SW of West Aurora to 3.13 mi SW of West Aurora
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.290, -92.650

Missouri Route Z was closed due to flooding at a low water crossing.

Flood, Morgan

When
May 20, 3:00 PM CST to 9:00 PM CST
Where
Morgan County, 3.32 mi WNW of Glensted to 2.4 mi W of Glensted
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.530, -92.930

Route BB was closed from Missouri Highway 135 to Route D due to flooding.

Flood, Hickory

When
May 20, 3:00 PM CST to 9:00 PM CST
Where
Hickory County, 0.99 mi SE of Preston to 0.84 mi SE of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.921, -93.216

Route D south of Preston was closed due to flooding.

Flood, Polk

When
May 20, 3:05 PM CST to 9:00 PM CST
Where
Polk County, 2.51 mi NE of Slagle to 2.3 mi NE of Slagle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.551, -93.343

Route Y was closed due to flooding between 156th and 160th Roads.

Flood, Polk

When
May 20, 3:05 PM CST to 9:00 PM CST
Where
Polk County, 2.11 mi SW of Van to 2.15 mi WSW of Van
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.552, -93.331

Route Y east of Missouri Route 13 was closed due to flooding.

Flood, Polk

When
May 20, 3:15 PM CST to 9:00 PM CST
Where
Polk County, 1.24 mi NNE of Rimby to 1.17 mi NNE of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.788, -93.245

Route HH was closed due to flooding at Ingalls Creek.

Flood, Howell

When
May 20, 6:29 PM CST to 11:59 PM CST
Where
Howell County, 2.58 mi ESE of Moody to 2.75 mi ESE of Moody
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.519, -91.936

Highway 142 near County Road 6410 was flooded and impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292811, 292810, 292883, 292882, 292881, 292879, 292880, 292877, 292878, 292876, 292875.